advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cincinnati, Ohio, USA:

After suffering a very serious heart attack, my father-in-law seemed to be on a very good regimen to bring his health back the best way he knew how and followed all his doctor's advice to a T, but not long afterward, he went from carrying a piece of candy in his pocket (for when he felt his sugar was getting low) to needing insulin injections. What caused this dramatic change I do not know as he has completely shunned everyone from trying to help him. No one is allowed to go to the doctor with him, let alone question him or his doctor. He spends nearly all his time on the couch in front of the TV set which we attributed to being a former truck driver (as he was not home that much) and felt he was making up for lost time so to speak.

However, he has become increasingly irritable. He is one of those people who will religiously watch the news or Jerry Springer and then complain about it. It seems as though he is most irritable immediately after his insulin injections. He will give himself an injection a few minutes before he eats and then he sits down at the dinner table and proceeds into one negative topic after another. Raising his children in what I would refer to as a dictator style, he has no tolerance for anyone questioning anything. His forty-year-old children won't call him on his behavior because they have been trained to be obedient regardless of the circumstances.

We went to visit with him during Memorial Day weekend, and he began his negativity at the dinner table. I attempted to change the subject, but when I had enough of his negativity in front of my children, I said something to him about it, which elevated into him threatening my life. My wife and her brother just stood there and despite calling them up for their support they just stood there.

I understand that anytime one gets into an argument with their spouse's parents they are in a losing situation, but I feel there is something else driving this irritability, and I don't know if it could be his injections or some side effect of his heart medication. It just seems odd he is so negative every time he sits down at the table.

Unfortunately the way things are with the parent-child bond, I could argue that the world is round, and he could say it is flat, but I am still ninety percent wrong in the eyes of his children because he is their dad. I'm out on a limb and seeking advice.

Answer:

In the face of failing health or chronic disease, patients frequently become depressed. This may behavior suggesting his depression. Being angry about your situation in life is a common feeling for patients with diabetes. The more the changes, the more the anger. I would suggest you speak with his wife and have her suggest this avenue be evaluated as part of his medical follow-up.

JTL

[Editor's comment: I can't think of any direct way that the insulin injection would contribute to the irritable mood, except if it's such an emotional stress for him to give himself a shot that he subsequently "takes out" his anger at diabetes on anyone nearby. WWQ]

DTQ-20030609131911
Original posting 13 Jul 2003
Posted to Behavior

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.